Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 118, NWS Fort Worth, TX

August 20, 2004Lampasas County, Mills County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2004, 4:58 AM CDT for Lampasas County, Mills County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 4:58 AM CDT (09:58 UTC)
Expired
Aug 20, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Lampasas County, TX, Mills County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:30 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 20, 4:30 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 20 2004

.DISCUSSION...
430 AM CDT

CONSIDERABLE RAINFALL ACROSS SOUTHERN ZONES OVERNIGHT...STILL
ONGOING. FURTHER HEAVY PRECIP DEVELOPING TO THE WEST OVER SJT CWA...
WILL BRING +RA TO WESTERN ZONES THIS MORNING. IN ADDITION...
FAST-MOVING MCS RACING OUT OF LBB CWA...WILL BRING +RA TO NW ZONES.
WIDESPREAD HEAVY RAIN LIKELY TODAY WITH THESE SYSTEMS AND FURTHER
DEVELOPMENT RESULTING FROM SUBSEQUENT IMPULSES...NUMEROUS RESIDUAL
BOUNDARIES...AND ABUNDANT MOISTURE. FLOOD WATCH EXPANDED TO INCLUDE
ALL BUT NE ZONES...EFFECTIVE THROUGH AFTERNOON PACKAGE ISSUANCE.

HAVE CHOSEN TO HOLD OFF ON FROPA...KEEPING BOUNDARY JUST TO THE
NORTH OF THE CWA FRIDAY NIGHT INTO SATURDAY. BOUNDARY TO PLAY A
PIVOTAL ROLE IN ANY ADDITIONAL PRECIP DEVELOPMENT SATURDAY...WITH
MORE PASSING IMPULSES EMBEDDED IN FLOW. POPS TO DIMINISH LATE IN THE
WEEKEND...AS RIDGE INFLUENCE BEGINS.

EXTENDED MODELS TRENDING EVEN MORE TOWARD RIDGING NEXT WEEK. HELD
OFF ON RAISING TEMPS MUCH...BUT SUMMER MAY RETURN. NONETHELESS...
NO POPS BEYOND END OF WEEKEND. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   84  72  87  71 /  80  40  30  20
WACO, TX               85  73  89  73 /  80  40  30  20
PARIS, TX              84  72  86  70 /  60  40  30  20
DENTON, TX             83  70  84  69 /  80  40  30  20
MCKINNEY, TX           83  70  84  69 /  80  40  30  20
DALLAS, TX             84  73  87  72 /  80  40  30  20
TERRELL, TX            84  72  86  70 /  60  40  30  20
CORSICANA, TX          85  75  89  73 /  80  40  30  20
TEMPLE, TX             86  74  92  73 /  80  40  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT FRIDAY FOR ZONES TXZ091>093...
TXZ100>104...TXZ115>120...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Aug 19, 5:35 PM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
535 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FRIDAY FOR THE SOUTHERN
SECTIONS OF NORTH TEXAS...ALONG AND SOUTH OF AN ATHENS...
HILLSBORO...TO COMANCHE LINE.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM SOUTHWEST
TEXAS INTERACTS WITH A MOIST AND UNSTABLE AIRMASS.  THE HEAVIEST
RAINFALL IS EXPECTED ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS.
RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE IN THE
WATCH AREA WITH ISOLATED TOTALS IN EXCESS OF FIVE INCHES. SINCE THE
GROUND IN MANY LOCATIONS IS ALREADY SATURATED...THIS ADDITIONAL
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.

ALONG WITH THE FLOODING THREAT...A FEW STORMS COULD BRIEFLY BECOME
SEVERE THIS EVENING...GENERALLY SOUTH OF AN ATHENS TO HAMILTON
LINE...AND PRODUCE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE FRIDAY MORNING
ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS.  THUNDERSTORM CHANCES
WILL ALSO INCREASE ACROSS THE NORTHERN HALF OF NORTH FRIDAY AS COLD
FRONT APPROACHES FROM THE NORTH. THUNDERSTORM CHANCES WILL CONTINUE
FRIDAY NIGHT THROUGH MONDAY...AS THE FRONT STALLS IMMEDIATELY SOUTH
OF THE RED RIVER. HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL
BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY
SOUTH OF AN ATHENS TO HAMILTON LINE.

In the hours before

Special weather statement, Aug 20, 12:28 AM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 AM CDT FRI AUG 20 2004

TXZ100-101-115-200630-

JACK-STEPHENS-YOUNG-
1228 AM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF OLNEY...TO 5
MILES NORTH OF THROCKMORTON...TO 15 MILES NORTH OF HASKELL...MOVING
SOUTHEAST AT 20 MPH.

GRAHAM...JEAN...JERMYN...LOVING...OLNEY AND SOUTH BEND ARE IN THE
PATH OF THIS LINE OF STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 PM CDTFlash Flood WarningFWDLimestone3 hr
Aug 19, 7:43 PM CDTFlash Flood WarningFWDFreestone2 hr
Aug 19, 9:29 PM CDTSevere Thunderstorm WarningFWDLeon61 min
Aug 19, 9:35 PM CDTSevere Thunderstorm WarningFWDRobertson55 min
Aug 19, 10:45 PM CDTSevere Thunderstorm WarningFWDMilam30 min
Aug 20, 5:17 AM CDTFlash Flood WarningFWDEastland3 hr
Aug 20, 6:47 AM CDTFlash Flood WarningFWDComanche118 min
Aug 20, 9:31 AM CDTFlash Flood WarningFWDMcLennan119 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.